Nebraska, 2009

Flash Flood and Hail in Nebraska, July 9, 2009

July 9, 2009 · NWS FSD · 8 events in 2 counties and zones

Thunderstorms produced large hail, damaging winds, and one case of flash flooding in Dixon and Dakota Counties of extreme northeast Nebraska on the morning of July 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail, damaging winds, and one case of flash flooding in Dixon and Dakota Counties of extreme northeast Nebraska on the morning of July 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 9, 2:15 AM CST, 4 hours 42 minutes earlier.

Area forecast discussion, Jul 9, 2:15 AM CST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 AM CDT THU JUL 9 2009

.DISCUSSION...
THUNDERSTORMS TO CONTINUE TO PUSH ACROSS THE AREA EARLY THIS
MORNING. THUNDERSTORMS CURRENTLY ALONG I29 ASSOCIATED WITH AN
ELEVATED WARM FRONT ARE MOVING INTO SLIGHTLY MORE STABLE AIR...SUCH
THAT A GENERAL WEAKENING WILL CONTINUE. SEVERE THREAT WITH THESE
STORMS IS MINIMAL. BETTER CHANCE FOR SEVERE THUNDERSTORMS WITH THOSE
THAT ARE CURRENTLY TIED TO THE COLD FRONT IN CENTRAL SD. IF STORMS
BECOME REMOVED FROM THE BNDRY...SEVERE THREAT WILL DIMINISH
SIGNIFICANTLY...OTHERWISE 60 MPH WINDS AND QUARTER SIZE HAIL ARE
LIKELY INTO THE JAMES VALLEY.

ANOTHER ROUND OF SEVERE STORMS WILL BE POSSIBLE LATE THIS AFTERNOON
AND THIS EVENING. SFC FRONT TO CHECK UP ACROSS SE SD THIS MORNING
AND REMAIN NEARLY STATIONARY THIS AFTERNOON. PROVIDED STORMS DO NOT
BACK BUILD DOWN THE FRONT THROUGHOUT THE DAY...AND STRATUS CLEARS
SOME IN THE AFTERNOON...THUNDERSTORMS SHOULD POP NEAR THE SFC BNDRY
LATE IN THE DAY. MAIN CHANCES FOR THUNDERSTORMS WILL BE ALONG AND E
OF A LINE FROM BROOKINGS TO YANKTON. INITIAL DEVELOPMENT OF
CONVECTION POINTS TO DISCRETE SUPERCELLS CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS...AND TORNADOES. ML CAPES OF AROUND 2500 J/KG
AND 0-6 KM SHEAR OF 50KTS SUPPORTS ROTATING UPDRAFTS...AND IS THERE
IS ENOUGH LOW LEVEL SHEAR...ESPECIALLY NEAR THE BNDRY THAT TORNADOES
ARE A POSSIBILITY. WILL ALSO HAVE TO WATCH THE POTENTIAL FOR
FLOODING...MAINLY OVER FAR SE SD AND NW IA...WHERE RECENT RAINS HAVE
SATURATED THE SOIL. THIS IS ALSO THE MOST FAVORABLE AREA FOR HEAVY
RAINS THIS EVENING WITH PRECIPITABLE WATER 1.5-2 INCHES. PLUS COULD
SEE CONTINUED REDEVELOPMENT OF THUNDERSTORMS ALONG THE 850 THERMAL
GRADIENT LATE INTO THE EVENING...AND POTENTIALLY THROUGH THE NIGHT.
NO FLASH FLOOD WATCH TO BE ISSUED AT THIS TIME...BUT MAY BE
SOMETHING FOR LATER SHIFTS TO CONSIDER.

INCREASED POPS FOR LATE THU TONIGHT INTO FRI AS THERE COULD BE
ANOTHER ROUND OF THUNDERSTORMS DEVELOP ALONG THE MIDLEVEL BNDRY AS
TROPICAL ENERGY RIDES OVER THE BNDRY. MAIN CHANCES APPEAR TO BE
ALONG AND SOUTH OF I90. CHANCES FOR PRECIPITATION SHOULD END FROM W
TO E FRI INTO FRI EVENING AS HIGH PRESSURE BUILDS INTO THE AREA AND
A COLD FRONT DRIVES S INTO SRN NE AND IA. DRY THROUGH THE

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS OVER MUCH OF THE AREA EARLY THIS
MORNING...BUT COVERAGE TO DECREASE AND MAINLY BE CONFINED TO SW MN
LATER THIS MORNING. A COLD FRONT OVER CNTRL SD EARLY THIS MORNING TO
BECOME STATIONARY OVER ERN SD LATE THIS MORNING. MORE THUNDERSTORMS
MAY DEVELOP ALONG THE STATIONARY FRONT THIS AFTERNOON...AND MOVE
INTO NW THIS EVENING. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
WITH THESE STORMS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&

97
Hazardous weather outlook, Jul 9, 3:20 AM CST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
420 AM CDT THU JUL 09 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
420 AM CDT THU JUL 09 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
AFTER MORNING THUNDERSTORMS...SOME OF WHICH MAY PRODUCE QUARTER
SIZED HAIL AND 60 MPH WINDS...ANOTHER ROUND OF THUNDERSTORMS IS
EXPECTED TO DEVELOP LATE THIS AFTERNOON ALONG A FRONTAL BOUNDARY
STRETCHED ACROSS SOUTHEAST SOUTH DAKOTA. THE MAIN CHANCE FOR
THUNDERSTORMS WILL BE ALONG AND EAST OF A LINE FROM BROOKINGS TO
YANKTON. SOME OF THESE THUNDERSTORMS MAY BE SEVERE PRODUCING HAIL
TO THE SIZE OF GOLF BALLS...70 MPH WINDS...AND POSSIBLY
TORNADOES. STORMS ARE EXPECTED TO MOVE INTO SOUTHWEST MINNESOTA
AND NORTHWEST IOWA IN THE EVENING.

FLOODING...
THUNDERSTORMS WHICH ARE EXPECTED TO MOVE ACROSS THE AREA THIS
EVENING...WILL PRODUCE HEAVY RAIN...AND MAY PRODUCE LOCALIZED
FLASH FLOODING...ESPECIALLY IN LOCATIONS WHICH RECEIVED HEAVY
RAINS THE LAST FEW DAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS FRIDAY ACROSS
MUCH OF THE AREA...ALTHOUGH THE BEST CHANCE WILL BE ALONG AND
SOUTH OF INTERSTATE 90. SEVERE STORMS ARE NOT EXPECTED AT THIS
TIME...HOWEVER LOCALLY HEAVY RAIN AND SMALL HAIL IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

97

In the hours before

Local storm report, Jul 9, 6:30 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
730 AM CDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 AM     HAIL             PARKSTON                43.39N 97.99W
07/09/2009  E0.88 INCH       HUTCHINSON         SD   TRAINED SPOTTER

0607 AM     HAIL             NE TRIPP                43.23N 97.96W
07/09/2009  E0.75 INCH       HUTCHINSON         SD   TRAINED SPOTTER

0650 AM     HAIL             3 NE TABOR              42.98N 97.62W
07/09/2009  E0.88 INCH       YANKTON            SD   TRAINED SPOTTER

0705 AM     HAIL             3 NE TABOR              42.98N 97.62W
07/09/2009  E0.88 INCH       YANKTON            SD   TRAINED SPOTTER

0708 AM     HAIL             YANKTON                 42.89N 97.39W
07/09/2009  E1.00 INCH       YANKTON            SD   TRAINED SPOTTER

            EAST SIDE OF CITY

0709 AM     HAIL             YANKTON                 42.89N 97.39W
07/09/2009  M1.75 INCH       YANKTON            SD   EMERGENCY MNGR

            IN THE CITY OF YANKTON

0709 AM     TSTM WND GST     YANKTON                 42.89N 97.39W
07/09/2009  E60.00 MPH       YANKTON            SD   EMERGENCY MNGR

            60 MPH WINDS ON NW SIDE OF CITY

0720 AM     HAIL             5 NE YANKTON            42.94N 97.32W
07/09/2009  E1.00 INCH       YANKTON            SD   TRAINED SPOTTER

0722 AM     HAIL             2 S GAYVILLE            42.86N 97.17W
07/09/2009  E1.00 INCH       YANKTON            SD   EMERGENCY MNGR

0723 AM     HAIL             1 S GAYVILLE            42.87N 97.17W
07/09/2009  E2.50 INCH       YANKTON            SD   TRAINED SPOTTER

&&

DMORIN
Local storm report, Jul 9, 6:35 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
735 AM CDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HAIL             3 SW MECKLING           42.81N 97.11W
07/09/2009  E1.00 INCH       CLAY               SD   TRAINED SPOTTER

0730 AM     HAIL             2 SW MECKLING           42.82N 97.10W
07/09/2009  M1.25 INCH       CLAY               SD   EMERGENCY MNGR

&&

DMORIN
Local storm report, Jul 9, 6:40 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
740 AM CDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 AM     HAIL             2 S GAYVILLE            42.86N 97.17W
07/09/2009  M1.00 INCH       YANKTON            SD   EMERGENCY MNGR

0731 AM     HAIL             GAYVILLE                42.89N 97.17W
07/09/2009  E1.75 INCH       YANKTON            SD   BROADCAST MEDIA

            RELAYED BY WNAX

0734 AM     HAIL             MECKLING                42.84N 97.07W
07/09/2009  E1.00 INCH       CLAY               SD   TRAINED SPOTTER

            COVERING HIGHWAY 50 NEAR MECKLING

0738 AM     HAIL             2 S MECKLING            42.81N 97.07W
07/09/2009  M1.00 INCH       CLAY               SD   EMERGENCY MNGR

&&

DMORIN
Local storm report, Jul 9, 6:41 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
741 AM CDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 AM     HAIL             3 E MECKLING            42.84N 97.01W
07/09/2009  E1.00 INCH       CLAY               SD   TRAINED SPOTTER

&&

DMORIN
Local storm report, Jul 9, 6:42 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
742 AM CDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     HAIL             2 NNW DOLTON            43.51N 97.39W
07/09/2009  E0.88 INCH       MCCOOK             SD   TRAINED SPOTTER

            VARIETY OF HAIL SIZES, BUT BIGGEST WAS NICKEL SIZED. LOTS
            OF THUNDER, LIGHTNING, AND WINDS UP TO 45 MPH. PLENTY OF
            LEAVES STRIPPED FROM TREES, BUT NO BRANCHES DOWN. QUICK
            HEAVY RAIN.

0249 AM     HAIL             8 NE GREGORY            43.29N 99.30W
07/09/2009  E0.88 INCH       GREGORY            SD   TRAINED SPOTTER

            0.50 INCH OF RAIN IN LESS THAN A HALF HOUR, WINDS UP TO
            40 MPH, AND NICKEL SIZED HAIL. NOT TOO BAD OF A STORM,
            BUT IT HAD A VERY TALL TOP.

0448 AM     TSTM WND GST     MOUNT VERNON            43.71N 98.26W
07/09/2009  E60.00 MPH       DAVISON            SD   TRAINED SPOTTER

0451 AM     HAIL             6 WSW LETCHER           43.87N 98.26W
07/09/2009  E1.00 INCH       SANBORN            SD   TRAINED SPOTTER

0451 AM     HAIL             MOUNT VERNON            43.71N 98.26W
07/09/2009  E1.75 INCH       DAVISON            SD   TRAINED SPOTTER

0502 AM     TSTM WND GST     MITCHELL                43.73N 98.03W
07/09/2009  E75.00 MPH       DAVISON            SD   ASOS

0504 AM     HAIL             MOUNT VERNON            43.71N 98.26W
07/09/2009  E2.50 INCH       DAVISON            SD   TRAINED SPOTTER

0515 AM     TSTM WND GST     MITCHELL                43.73N 98.03W
07/09/2009  E60.00 MPH       DAVISON            SD   TRAINED SPOTTER

0515 AM     HAIL             MITCHELL                43.73N 98.03W
07/09/2009  E1.00 INCH       DAVISON            SD   TRAINED SPOTTER

0530 AM     HAIL             MITCHELL                43.73N 98.03W
07/09/2009  E1.75 INCH       DAVISON            SD   TRAINED SPOTTER

0530 AM     TSTM WND GST     MITCHELL                43.73N 98.03W
07/09/2009  E70.00 MPH       DAVISON            SD   TRAINED SPOTTER

0546 AM     HAIL             PARKSTON                43.39N 97.99W
07/09/2009  E1.00 INCH       HUTCHINSON         SD   TRAINED SPOTTER

0553 AM     HAIL             PARKSTON                43.39N 97.99W
07/09/2009  E0.88 INCH       HUTCHINSON         SD   TRAINED SPOTTER

0555 AM     TSTM WND DMG     PARKSTON                43.39N 97.99W
07/09/2009                   HUTCHINSON         SD   LAW ENFORCEMENT

            TREES DOWN ALL OVER TOWN UP TO 2 FEET IN DIAMETER

0555 AM     HAIL             PARKSTON                43.39N 97.99W
07/09/2009  E1.00 INCH       HUTCHINSON         SD   LAW ENFORCEMENT

0607 AM     HAIL             NE TRIPP                43.23N 97.96W
07/09/2009  E0.75 INCH       HUTCHINSON         SD   TRAINED SPOTTER

0610 AM     TSTM WND GST     2 NW SCOTLAND           43.17N 97.75W
07/09/2009  E90.00 MPH       BON HOMME          SD   TRAINED SPOTTER

            70 TO 90 MPH WIND GUST TOOK OUT 40 FOOT LONG QUANSET
            BUILDING. LARGE TREE IN YARD STRIPPED OF LEAVES.

0610 AM     HAIL             2 NW SCOTLAND           43.17N 97.75W
07/09/2009  E1.00 INCH       BON HOMME          SD   TRAINED SPOTTER

            PEA TO QUARTER SIZE HAIL. TREES STRIPPED OF LEAVES.

0632 AM     HAIL             SCOTLAND                43.15N 97.72W
07/09/2009  E1.00 INCH       BON HOMME          SD   TRAINED SPOTTER

            1 INCH HAIL IN ADDTION TO VERY HEAVY RAIN

0639 AM     HAIL             3 W LESTERVILLE         43.04N 97.65W
07/09/2009  E1.00 INCH       BON HOMME          SD   EMERGENCY MNGR

0643 AM     TSTM WND GST     TABOR                   42.95N 97.66W
07/09/2009  E55.00 MPH       BON HOMME          SD   AMATEUR RADIO

            50 TO 55 MPH WINDS WITH VERY HEAVY RAIN

0649 AM     HAIL             LESTERVILLE             43.04N 97.59W
07/09/2009  E1.00 INCH       YANKTON            SD   EMERGENCY MNGR

0649 AM     TSTM WND GST     LESTERVILLE             43.04N 97.59W
07/09/2009  E70.00 MPH       YANKTON            SD   EMERGENCY MNGR

            60 TO 70 MPH WIND. DOWNED TREES AND LOTS OF TREE DAMAGE

0650 AM     HAIL             3 NE TABOR              42.98N 97.62W
07/09/2009  E0.88 INCH       YANKTON            SD   TRAINED SPOTTER

0700 AM     HAIL             1 S UTICA               42.97N 97.50W
07/09/2009  E1.75 INCH       YANKTON            SD   TRAINED SPOTTER

            40 TO 50 MPH WINDS

0705 AM     HAIL             3 NE TABOR              42.98N 97.62W
07/09/2009  E0.88 INCH       YANKTON            SD   TRAINED SPOTTER

0708 AM     HAIL             YANKTON                 42.89N 97.39W
07/09/2009  E1.00 INCH       YANKTON            SD   TRAINED SPOTTER

            EAST SIDE OF CITY

0709 AM     HAIL             YANKTON                 42.89N 97.39W
07/09/2009  M1.75 INCH       YANKTON            SD   EMERGENCY MNGR

            IN THE CITY OF YANKTON

0709 AM     TSTM WND GST     YANKTON                 42.89N 97.39W
07/09/2009  E60.00 MPH       YANKTON            SD   EMERGENCY MNGR

            60 MPH WINDS ON NW SIDE OF CITY

0720 AM     HAIL             5 NE YANKTON            42.94N 97.32W
07/09/2009  E1.00 INCH       YANKTON            SD   TRAINED SPOTTER

0722 AM     HAIL             2 S GAYVILLE            42.86N 97.17W
07/09/2009  M1.00 INCH       YANKTON            SD   EMERGENCY MNGR

0722 AM     HAIL             2 S GAYVILLE            42.86N 97.17W
07/09/2009  E1.00 INCH       YANKTON            SD   EMERGENCY MNGR

0723 AM     HAIL             1 S GAYVILLE            42.87N 97.17W
07/09/2009  E2.50 INCH       YANKTON            SD   TRAINED SPOTTER

0730 AM     HAIL             2 SW MECKLING           42.82N 97.10W
07/09/2009  M1.25 INCH       CLAY               SD   EMERGENCY MNGR

0730 AM     HAIL             3 SW MECKLING           42.81N 97.11W
07/09/2009  E1.00 INCH       CLAY               SD   TRAINED SPOTTER

0731 AM     HAIL             GAYVILLE                42.89N 97.17W
07/09/2009  E1.75 INCH       YANKTON            SD   BROADCAST MEDIA

            RELAYED BY WNAX

0732 AM     HAIL             3 E MECKLING            42.84N 97.01W
07/09/2009  E1.00 INCH       CLAY               SD   TRAINED SPOTTER

0734 AM     HAIL             MECKLING                42.84N 97.07W
07/09/2009  E1.00 INCH       CLAY               SD   TRAINED SPOTTER

            COVERING HIGHWAY 50 NEAR MECKLING

0738 AM     HAIL             2 S MECKLING            42.81N 97.07W
07/09/2009  M1.00 INCH       CLAY               SD   EMERGENCY MNGR

&&

DMORIN
Local storm report, Jul 9, 6:52 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
752 AM CDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HAIL             YANKTON                 42.89N 97.39W
07/09/2009  E1.75 INCH       YANKTON            SD   BROADCAST MEDIA

            RELAYED BY MEDIA...GOLF BALL AND LARGER HAIL SHATTERED
            WINDOWS AND DOWNED TREE BRANCHES IN THE CITY. EVENT WAS
            BETWEEN 0648 AND 0710 HOURS

&&

DMORIN

The radar

The Sioux Falls radar (KFSD), 102 km away, was scanning. The volume nearest the first event began at 12:56 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Dixon

When
July 9, 6:57 AM CST
Where
Dixon County, 0.86 mi NW of Maskell
Measured
1.25 in hail
Reported by
Public
Coordinates
42.690, -96.980

Large hail stripped leaves from trees.

Thunderstorm Wind, Dixon

When
July 9, 7:10 AM CST
Where
Dixon County, Newcastle
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.650, -96.870

Thunderstorm winds caused tree damage, including several trees blown down. The winds were accompanied by large hail and very heavy rain.

Thunderstorm Wind, Dixon

When
July 9, 7:10 AM CST
Where
Dixon County, 0.69 mi N of Martinsburg
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.510, -96.830

Thunderstorm winds destroyed a farm building.

Hail, Dixon

When
July 9, 7:10 AM CST
Where
Dixon County, 2.15 mi WNW of Hurleys Arpt
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
42.530, -96.860

Hail, Dixon

When
July 9, 7:10 AM CST
Where
Dixon County, Newcastle
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
42.650, -96.870

Large hail was accompanied by damaging winds and very heavy rain.

Flash Flood, Dixon

When
July 9, 7:15 AM CST to 8:15 AM CST
Where
Dixon County, 0.86 mi SW of Newcastle to 0.86 mi SE of Newcastle
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.640, -96.880

Very heavy rain caused flash flooding of streets in the town of Newcastle.

Hail, Dixon

When
July 9, 7:22 AM CST
Where
Dixon County, 1.02 mi E of Hurleys Arpt
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
42.520, -96.800

Large hail broke windows on vehicles, including that of the spotter who reported the hail. The hail also dented vehicles. The amount of damage was not known.

Hail, Dakota

When
July 9, 7:35 AM CST
Where
Dakota County, 3.28 mi SW of Willis
Measured
1 in hail
Reported by
Public
Coordinates
42.450, -96.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189487, 189488, 189489, 189490, 189491, 189493, 189494, 189496.